Vicks VapoRub overdose
Camphor is a white substance with a strong odor that is commonly used in topical ointments and gels used for cough suppression and muscle aches. Camphor overdose occurs when someone takes more than the normal or recommended amount of this medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
These ingredients can be harmful:
Camphor is found in:
- Nasal decongestants
- Camphorated oil
- Some moth repellents
- Topical pain relievers
- Vicks VapoRub
Note: This list may not be all inclusive.
Symptoms may include:
- Abdominal pain
- Anxiety, agitation, excitation, hallucinations
- Burning of the mouth or the throat
- Tremors, twitching facial muscles, seizures
- Excessive thirst
- Muscle spasms, rigid muscles
- Nausea and vomiting
- Rapid pulse
- Skin irritation
- Slow breathing
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional.
Any camphor-containing medicine that is on the skin should be removed using soap and lukewarm water.
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of the product (as well as the ingredients and strength if known)
- When it was swallowed
- The amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The person may receive:
- Activated charcoal (used if other substances were taken along with the camphor, since activated charcoal does not adsorb camphor very well)
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
Aronson JK. Camphor. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:44.
Aronson JK. Lauraceae. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:484-486.
Last reviewed on: 1/2/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.